Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

The nightmare worsens

Posted Jul 08 2009 8:56am
Warning: what follows is a hard look at illness and dementia. It isn't my normal carefree whining about my daily life and is full of pain and sadness.Please don't read this if you think it will upset you. I'm writing it down in the hopes that looking at it in hard print will help me understand what is going on.

When even the doctors are flailing around looking for a solution you know it isn't good. Instead of any improvement my mom is getting worse. She is a fragile shell of confusion and hate and anger.

What started as just another trip to the emergency room by a lonely hypochondriac looking for reassurance has probably turned into the final rational moments my mom will ever have. The first night in the hospital she was given Librium and Ativan. The Librium was because she normally has a drink at night and the doctors were afraid that she might go through withdrawal and have a seizure. The Ativan was given so that she would fall asleep. Both drugs should alleviate any anxiety and help her to relax. Unfortunately a side effect of both sedating drugs is the opposite; agitation resulted almost immediately.

The Librium is also not recommended for elderly patients or patients with dementia. My mother has at the very least mild dementia and she's 81 years old; elderly in anyone's book. Librium was a very bad drug choice. Mixing in the Ativan was a mistake, possibly a fatal one.

Because of the drugs, the morning after she arrived at the hospital she was more confused and uncoordinated than usual. She continued to receive regular doses of Librium twice a day. She saw many doctors/therapists/nurses/aides throughout the day and night and they determined that they should do even more tests.

Another night, more drugs, more confusion. With each change of shift a new set of caretakers would evaluate her, thinking that what they saw was her normal baseline. They didn't realize that she was acting drugged and I didn't know that they were drugging her. I thought she was just uncomfortable in the hospital or that maybe she had even had a stroke or something.

Thursday morning they were almost ready to release her, but the hospital doctor and her shift nurse were convinced she could not leave, since she lives alone. She was evaluated by a physical therapist who agreed that she couldn't be alone. It was determined that what she really needed was some rehabilitation, a short time in a rehab facility (or nursing home). Because of Medicare and insurance rules she would need to spend 3 additional nights at the hospital. She reluctantly agreed to this and was moved to a different floor.

At dinner time she was given some pills and while she was eating she got more and more confused and agitated. She forgot the conversations we had had with the doctors and with the case workers and insisted she wanted to leave. I repeated all the information we had gotten, repeated it a couple of times, but she was very unhappy.

After I left she got even more agitated so they gave her yet more Ativan. She slept, or was semi-conscious, for most of Friday. I spent the day looking at nursing homes and found what I thought would be a lovely rehab facility, near where she lives. Returning to her bedside I found her even more agitated than previously, although she was still focusing and making some sense. Once again at dinner she was given those same pills and once again she got more confused and quarrelsome. To get her to quiet down she was given the last dose of Ativan that put her over the top.

Finally on Saturday morning she was checked out by a new doctor who realized that plain and simple, she was over-medicated and over-sedated. She was mostly asleep for a good part of the day and when she awoke she was angry, confused, hostile. She insisted on leaving, yelled and screamed. The docs realized that she couldn't be given more anti-anxiety meds and decided to just wait until they were all out of her system. The hope was that she'd return to normal.

That hasn't happened. If she's awake she's, for lack of a better term, completely nuts. She's the crazy lady down the hall who keeps yelling, screaming, cursing. A geriatric psychologist was brought in to handle her case and for a while he just observed and also waited to see if she would regain her wits when the drugs wore off. She was given a 24 hour sitter so that they wouldn't have to physically restrain her but to her, the sitter is a jailer. She's physically weak, sometimes able to get out of bed with two people helping her, sometimes able to walk a couple of aided steps to the toilet, often unable to even sit up in bed or feed herself. She has strength in her grip but no coordination.

Yesterday I was there at lunch time while her personal doctor came to see her. She was hostile and dishonest to him, yelled at me, didn't focus on anything other than she had to get out of there and go home. The aide started to feed her lunch and I left to go back to work. My mom had been given her first cup of coffee since she arrived in the hospital; despite asking for it continually they didn't want to give caffeine to a cardiac patient. The aide handed her the cup, warned her that it was hot, and my mom threw it in her face. Right in her eyes. Luckily the poor woman was able to jump back and avoid most of it and wasn't hurt. My mom was proud that she had done this.

Never, and I mean never, in her 81 years has my mom physically abused someone. Verbally yes, rarely she's called someone a fucking bitch and yelled other obscenities. But then she'll quickly hightail it away since she really doesn't like confrontation or fighting or anger. Now she's reveling in it. If she were in her right mind she would be as horrified as I am.

Last night she was so out of control they again had to give her Ativan. This time it didn't even knock her out completely and only made her angrier and more agitated. Today they started her on a new regimen. The doc is trying out Depakote Sprinkles. Yes, they're putting magic fairy dust on her food. This was originally a seizure medication but is being used as a mood stabilizer. This stuff, according to the warnings, is heavy duty toxic and very dangerous. In addition, they're giving her Haldol injections every 8 hours as needed for agitation. Cripes, this stuff is even worse. The warnings clearly says "HALDOL Injection is not approved for the treatment of patients with dementia-related psychosis" and yet the doctor thinks it's the best choice.

When I arrived to see her today she was completely wild. The aide was tying padding on the bed rails to keep her from injuring herself. She demanded to be dressed and taken home. I tried being sweet and loving, she swore at me. As I bent over her bed, she reached up as if to lovingly cradle my face in her hands. As she touched my face her fingers curled up and she tried to claw my face; I backed up in shock. I tried being stern and told her she couldn't talk to people the way she was doing. She cursed. I tried yelling and she yelled back. She continued raving and tears came to my eyes. She smiled an evil smile and said she was glad I was crying. She varied from knowing who I was and then demanding that someone find Amy. Since she was just working herself up I left.

I'm crushed. Seeing your mother this way is something that nobody should ever have to go through. I close my eyes and can see her satisfaction that she was able to inflict damage, can see her wild eyes, hear her hate-filled voice. The doctors have no answers. They don't know if she is suffering permanent brain damage, if the dementia will return to the previous low level or if she'll even come out of this cycle of drugging and agitation.

I'm not an optimistic person by nature, but I need to hope that this isn't the end. I have to believe that sometime soon, within a couple of days, some combination of medications will make my mom calm and reasonable. But even then we need to somehow convince her that she can no longer live alone and certainly won't be able to drive again. There are decisions to make that don't have right answers. It won't be easy or quick or pretty or easy. I don't know what to do.
Post a comment
Write a comment:

Related Searches